Hail, Clark
- When
- March 30, 3:08 PM CST to 3:09 PM CST
- Where
- Clark County, Martinsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -87.880
A cold front sinking southward through the region triggered scattered thunderstorms across portions of east-central and southeast Illinois during the afternoon of March 30th. A few of the storms produced small hail and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front sinking southward through the region triggered scattered thunderstorms across portions of east-central and southeast Illinois during the afternoon of March 30th. A few of the storms produced small hail and locally heavy rainfall. One cell dropped penny-sized hailstones near Martinsville in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 1:57 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 257 PM CDT FRI MAR 30 2012 .DISCUSSION... ISSUED 257 PM CDT FRI MAR 30 2012 SHORT TERM...TONIGHT THROUGH MONDAY... THUNDERSTORMS HAVE INITIATED ALONG COLD FRONT EXTENDING FROM NEAR ST. LOUIS TO PARIS. INSTABILITY AND DEEP SHEAR ARE SUFFICIENT FOR SCATTERED SEVERE STORMS AHEAD OF THE FRONT WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. THE FRONT WILL BE MAKING ITS WAY OUT OF THE AREA VERY EARLY THIS EVENING...TAKING PRECIPITATION CHANCES WITH IT FOR THE NIGHT. AIRMASS BEHIND THE FRONT OVER SOUTHERN WI IS FAIRLY COOL...SO HAVE ADJUSTED MIN TEMPERATURE FORECASTS A LITTLE DOWNWARD AT LEAST IN THE NORTH. THE FRONT IS EXPECTED TO STALL AND BECOME SOMEWHAT DIFFUSE...WITH THE WESTERN TAIL OF THE BOUNDARY MOVING NORTH INTO NORTHERN MO AND SOUTHERN IA SATURDAY NIGHT. MODELS CONTINUE TO SHOW MCS DEVELOPMENT OVER THAT WAY AFTER 00Z SUN...WITH ELEVATED STORMS MOVING WITH THE MEAN FLOW EAST-SOUTHEAST INTO AT LEAST THE NORTHERN HALF OF IL. WILL CONTINUE WITH CHANCE POPS LATE SATURDAY NIGHT INTO EARLY SUNDAY. LONGER RANGE MODELS ARE COMING INTO A LITTLE BETTER AGREEMENT AS TO THE EVOLUTION OF AN UPPER LOW THAT WILL BE COMING OUT INTO THE SOUTHERN PLAINS EARLY NEXT WEEK. THE NAM AND ECMWF ARE SHOWING A SURFACE WARM FRONT MOVING NORTH THROUGH IL MONDAY...WITH THE BETTER CHANCES OF PRECIPITATION TO THE NORTH. LIFT WITH THE UPPER SYSTEM WILL STILL BE WAY OUT WEST ON MONDAY SO WILL KEEP MONDAY DRY. LONG TERM...TUESDAY THROUGH FRIDAY... BY MONDAY NIGHT AND TUESDAY...THE FRONT SHOULD COME BACK SOUTHWARD THROUGH IL AS A NORTHERN STREAM SHORTWAVE INDUCES CYCLOGENESIS AND MOVES THE LOW ACROSS WI. PRESSURE FALLS OVER THE SOUTHERN PLAINS ASSOCIATED WITH THE CLOSED UPPER LOW WILL ALLOW MOISTURE TO MOVE NORTH INTO THE FRONT. THUS WILL HAVE CHANCE POPS MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH THE MAIN QUESTION BEING TIMING AT THIS TIME. THE GFS KEEP POPS GOING THROUGH THURSDAY AS THE UPPER LOW THROWS PRECIPITATION AS FAR NORTH AS THE MID MS VALLEY. THE PREFERRED ECMWF IS MORE SUPPRESSED WITH THE RAIN AS IT BUILDS A STRONGER SURFACE HIGH SOUTHWARD INTO THE MIDWEST IN THE WAKE OF THE SURFACE LOW AND FRONT THAT PASSED THROUGH ON TUESDAY. WILL THEREFORE KEEP WEDNESDAY THROUGH FRIDAY DRY. 04 && .AVIATION... ISSUED 1244 PM CDT FRI MAR 30 2012 SFC FRONT THROUGH BMI AND SPI THIS AFTERNOON...AND LINE OF LOW CU ALONG AND JUST BEHIND THE FRONT PROGRESSING SLOWLY SE. TS DEVELOPMENT EXPECTED ALONG SAME LINE...AND MAY IMPACT DEC...POSSIBLY CMI AND SPI...BUT KEEPING TO VCTS FOR NOW. MASS OF LOW STRATUS ON APPROACH FROM THE NW...THOUGH EXPECTING TO DETERIORATE ON THE FORWARD EDGE...RH TIME HEIGHTS SHOW LLVL MOISTURE TRAPPED IN THE OVERNIGHT TO EARLY MORNING AND HAVE TRENDED THE FORECASTS FOR LOW MVFR CIGS...AND VIS BEYOND 09Z. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT FRI MAR 30 2012 ILZ027>031-036>038-040>055-311100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD- 313 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AS A WEATHER DISTURBANCE MOVES INTO ILLINOIS. ANOTHER ROUND OF THUNDERSTORMS WILL AFFECT THE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ056-057-061>063-066>068-071>073-311100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-SHELBY- 313 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS. LARGE HAIL WILL BE THE PRIMARY HAZARD...BUT DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. THE TIMING FOR STORMS APPEARS TO BE BETWEEN NOW AND 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL POSSIBLE ON SATURDAY NIGHT AS A WEATHER DISTURBANCE MOVES INTO ILLINOIS. ANOTHER ROUND OF THUNDERSTORMS WILL AFFECT THE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOW AND 6 PM. HJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT FRI MAR 30 2012
ILZ056-057-062-063-302045-
CLARK-COLES-CUMBERLAND-EDGAR-
252 PM CDT FRI MAR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK...NORTHERN
CUMBERLAND...SOUTHERN COLES AND SOUTHERN EDGAR COUNTIES UNTIL 345 PM
CDT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHMORE TO LERNA TO
5 MILES NORTHWEST OF NEOGA...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEOGA...
WESTFIELD...
JANESVILLE...
CLARKSVILLE...
OLIVER...
CASEY...
OTHER LOCATIONS AFFECTED INCLUDE...ETNA...PARADISE...COLES COUNTY
AIRPORT...TRILLA...FOX RIDGE STATE PARK AND HUTTON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3943 8752 3925 8808 3931 8847 3943 8847
3956 8805 3949 8753
TIME...MOT...LOC 1952Z 280DEG 17KT 3951 8803 3943 8830
3936 8851
BAKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT FRI MAR 30 2012
ILZ061-066-302100-
EFFINGHAM-SHELBY-
258 PM CDT FRI MAR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EFFINGHAM AND SOUTHERN
SHELBY COUNTIES UNTIL 400 PM CDT...
AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...OR 14 MILES SOUTHEAST OF NOKOMIS...
MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...
COWDEN...
BEECHER CITY...
STEWARDSON...
SHUMWAY...
OTHER LOCATIONS AFFECTED INCLUDE...HERRICK AND MODE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3921 8882 3921 8913 3929 8914 3943 8847
3914 8847 3912 8881
TIME...MOT...LOC 1958Z 263DEG 17KT 3921 8904
BAKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT FRI MAR 30 2012
ILZ062-063-067-068-302115-
CLARK-CRAWFORD-CUMBERLAND-JASPER-
314 PM CDT FRI MAR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JASPER...NORTHERN
CRAWFORD...SOUTHEASTERN CUMBERLAND AND SOUTHERN CLARK COUNTIES UNTIL
415 PM CDT...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIDALGO...OR 11 MILES NORTH OF NEWTON...
MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAZEL DELL...
ANNAPOLIS...
EATON...
WEST UNION...
HUTSONVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...ROSE HILL...YALE...BELLAIR...
ORANGE...WEST YORK AND YORK.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3934 8758 3931 8761 3926 8760 3926 8757
3921 8757 3914 8765 3910 8761 3909 8762
3907 8757 3904 8757 3904 8820 3922 8822
3925 8808 3942 8752 3935 8752
TIME...MOT...LOC 2014Z 263DEG 18KT 3914 8809
BAKThe Evansville,IN radar (KVWX), 120 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367611.